Alert archive / California / Wind Advisories in 2019
Wind Advisory 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Feb 2, 2019, 12:28 PM PST for 10 counties in California. It took effect at Feb 2, 2019, 1:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2019, 12:28 PM PST (20:28 UTC)
- In effect from
- Feb 2, 2019, 1:00 PM PST
- Expired
- Feb 2, 2019, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 35 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WWUS76 KMTR 022028 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1228 PM PST Sat Feb 2 2019 ...WINDS WILL INCREASE AGAIN THIS AFTERNOON AND EVENING AS A A STRONG SURFACE LOW CENTER MOVES ONSHORE... .A potent surface low pressure center is forecast to move onshore near the Golden Gate later this evening. This will result in another round of strong south to southeast winds at the surface, impacting the immediate coastline and a good portion of the San Francisco Bay Area. Winds are not expected to be as strong as they were earlier on Saturday morning. CAZ006-505-507>509-511>513-516>518-528>530-030600- /O.NEW.KMTR.WI.Y.0007.190202T2100Z-190203T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 1228 PM PST Sat Feb 2 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect until 10 PM PST this evening. * WINDS...South to southeast 20 to 30 mph with gusts up to 40 mph. Isolated gusts along the Big Sur Coast may reach 50 mph. * TIMING...Saturday afternoon and evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
859 WWUS76 KMTR 030614 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1014 PM PST Sat Feb 2 2019 CAZ006-505-507>509-511>513-516>518-528>530-030715- /O.EXP.KMTR.WI.Y.0007.000000T0000Z-190203T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 1014 PM PST Sat Feb 2 2019 ...WIND ADVISORY ALLOWED TO EXPIRE AT 10 PM PST THIS EVENING... Winds have been gradually subsiding since early evening and fallen below advisory levels in all areas except the highest peaks. Winds will continue to decrease overnight. Therefore, the Wind Advisory was allowed to expire at 10 pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Feb 2, 10:17 AM PST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 2, 10:17 AM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1017 AM PST Sat Feb 2 2019
.SYNOPSIS...A powerful cold front is approaching the coast and
will bring damaging winds and heavy rainfall as it passes through
the Bay Area and Central Coast early this morning. After a brief
lull midday, showers and thunderstorms, along with gusty winds,
will redevelop across the region late this afternoon and evening.
Showers will linger on Sunday but with dry breaks. Another front
will bring more showers Sunday night into Monday. A final cold
system will produce more shower activity Monday night into Tuesday
and could lower snow levels to less than 2000 feet. Some showers
could linger into Wednesday, but then dry weather is forecast
Wednesday through Friday.
&&
.DISCUSSION...as of 8:37 AM PST Saturday...A strong surface low
pressure system continues to inch toward the California Coast.
Earlier this morning, very strong winds and wind gusts were
observed -- especially over the coastal waters and the immediate
coastline in Monterey County. Over the water, multiple buoys
reported storm-force gusts (greater/equal to 58 kt), and on land,
California Highway Patrol as well as National Weather Service
employees have observed fallen branches and trees around the
Monterey Peninsula. Peak wind gusts in the Monterey area have been
around 45-50 mph range with locally higher speeds quite likely
around the peninsula and into Carmel. Some of the higher
elevations in the Santa Lucias such as Highlands Peak registered a
peak wind gust of 73 mph. Wind observations in the San Francisco
Bay Area were not as high as the Monterey Area, but nonetheless
some impressive numbers in the higher elevations -- the Spring
Valley RAWS site between SFO and Half Moon Bay peaked at 50 mph
earlier this morning.
Now that the cold front has passed through the area, wind speeds
have largely dropped off with many airports sustained less than
15 kt and gusts at/below 30 kt. With these decreased winds, the
High Wind Warning has been cancelled across the area. As the low
pressure center approaches our coastline over the next 12-18 hours
and surface pressure gradients tighten, a renewed opportunity for
strong winds will develop again, particularly along the coast and
perhaps for some of the favored valleys and ridgetops. We will
probably need some more headlines issued for the next round of
winds, but likely just advisories and not for the entire county
warning area.
Rainfall across the area with the passing cold front was largely
beneficial for the region with only a few localized flood reports
near some low-lying off ramps as well as at the immediate
coastline with some coastal flooding. As the heaviest rain has
since exited the region with the cold front, the threat of flash
flooding has significantly dropped off. Therefore the Flash Flood
Watch has been cancelled early. Most locations can expect to see
some off/on rain showers through the day, which may feature some
brief heavy downpours, some localized urban flooding, and/or some
ponding of water on the roadways/low-lying areas. A Coastal Flood
Advisory remains in effect for the shoreline as high tide
approaches in the next hour or two.
In summary, the only changes made to the official forecast have
been in the short-term with the cancellation of the High Wind
Warning and Flash Flood Watch. We can still expect to see rain
showers impact the area off/on through the day, and wind speeds
are still forecast to increase as the day progresses with more
wind headlines quite probable. Stay tuned for more details as the
latest forecast models are analyzed. For additional information
beyond Day 1, please refer to the previous discussion section.
&&
.PREV DISCUSSION...As of 3:03 AM PST Saturday...KMUX radar, now
finally online and showing the correct time, is showing the
approaching cold front now just offshore, and judging from the
speed of the line, looks to reach the coast by 4 AM. Brief heavy
rain is expected with the line, as well as an increase in
southerly winds. Already some robust wind gusts have been reported
both in the hills and in the Salinas Valley with gusts between 35
and 55 mph being reported. Winds will be strongest when the front
moves through until around 6 am. Winds will subside after frontal
passage which is expected to occur sometime around sunrise,
however, gusty southerly winds will persist through Saturday. The
High Wind Warning for our entire forecast area is in effect until
10 am, but it's likely additional wind products will be needed
after that time. Winds are expected to finally subside late
tonight as the surface low moves inland and fills.
Rainfall has been steady over portions of the district for the
past 6-12 hours. Highest rainfall totals are in the coastal
mountains with the Venado gage in northern Sonoma county already
at 3.16" over the past 24 hours. Locations in the Santa Lucias as
well as the Santa Cruz Mountains have picked up over an inch and
up to 1.70 inches over this time frame. Rainfall will increase in
intensity with the cold frontal band. Rainfall rates during this
time could be as high as 1 inch per hour. These rainfall rates
will likely be sufficient to overwhelm storm drains and result in
urban flooding in low lying areas. Small streams and creeks will
experience rapid rises and may reach or exceed bankfull by
sunrise. Also, flash flooding or debris flows are possible across
wildfire burns scars. A Flash Flood Watch is in effect until noon
today.
Precipitation will taper off after frontal passage this morning,
with just scattered showers expected through mid afternoon.
Showers will then become more widespread and increase in intensity
again late this afternoon and evening. The airmass will also
become more unstable during this time and isolated thunderstorms
could be possible. Scattered showers are expected from late
tonight through Sunday, with some dry breaks. Showers are
expected to once again become more widespread Sunday night as a
shortwave trough moves through.
The final round of precipitation will occur from Monday through
early wednesday as a cold system drops in from the north. The
airmass with this system will be cold as it will originate over
British Columbia. Thus, snow levels could drop as low as 2000 feet
by late Monday night.
Dry, but cool, weather is expected during the second half of next
week, but also hint at more active weather by next weekend.
&&
.AVIATION...As of 10:15 AM PST Saturday...Winds weakened
significantly in the wake of the surface front around sunrise this
morning. Some post frontal showers are moving across the region
early this morning. Otherwise, generally SCT-BKN MVFR/VFR
borderline cloud decks through the early afternoon, then lowering
down to MVFR to locally IFR late this afternoon and this evening.
Winds and shower will steadily increase as core of upper low
moves ashore. Model guidance has been unreliable with the last
12-18 hours so confidence on TAF values and timings is on the low
end. Models tend to agree next push of heaviest rain and winds
occurs btwn generally between 02-07Z SUN. Strong winds aloft will
bring LLWS throughout the region until these winds mix to the
surface later this afternoon and evening.
Vicinity of KSFO...Borderline MVFR/VFR cigs. Increasing winds and
shower activity this afternoon, with heavier rains and stronger
winds expected btwn 03-07Z SUN. LLWS of 45 to 55kt through late
morning and afternoon before stronger winds mix to surface late
this afternoon and evening.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Borderline MVFR/VFR cigs. Increasing winds and
shower activity this afternoon, with heavier rains and stronger
winds expected btwn 03-07Z SUN. LLWS of 45 to 55kt through late
morning and afternoon before stronger winds mix to surface late
this afternoon and evening.
&&
.MARINE...as of 10:10 AM PST Saturday...Southerly winds have
weakened this morning in the wake of the cold front but are
expected to strengthen again by this afternoon through tonight.
The storm warnings have been dropped in favor of gale warnings,
however, local storm force gusts are possible with the strongest
winds this evening. These gusty winds are driving most of the sea
state, generating hazardous fresh steep swell out of the south.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Coastal Flood Advisory...CAZ006-505-506-508-509-529-530
GLW...Mry Bay
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
GLW...SF Bay until 3 PM
&&
PUBLIC FORECAST: Rowe/Sims
AVIATION: DRP
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Feb 2, 6:56 AM PST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
656 AM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM NON-TSTM WND DMG 2 W LEXINGTON HILLS 37.16N 122.01W
02/02/2019 SANTA CLARA CA LAW ENFORCEMENT
DOWNED TREE BLOCKING ROADWAY.
&&Local storm report, Feb 2, 8:13 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
813 AM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM NON-TSTM WND DMG 3 NW CARMEL VALLEY VILL 36.51N 121.77W
02/02/2019 MONTEREY CA LAW ENFORCEMENT
LARGE TREE DOWN IN ROADWAY.
&&Local storm report, Feb 2, 8:18 AM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
818 AM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM NON-TSTM WND DMG 1 W DEL REY OAKS 36.59N 121.86W
02/02/2019 MONTEREY CA NWS EMPLOYEE
DOWNED MEDIUM SIZE TREE BEHIND NWS FACILITY.
&&Local storm report, Feb 2, 8:28 AM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
828 AM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM NON-TSTM WND DMG 2 ESE DEL MONTE FOREST 36.57N 121.91W
02/02/2019 MONTEREY CA LAW ENFORCEMENT
TREE DOWN ALONG 101.
&&Local storm report, Feb 2, 8:50 AM PST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
850 AM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM DEBRIS FLOW 4 WNW BOULDER CREEK 37.17N 122.20W
02/02/2019 SANTA CRUZ CA LAW ENFORCEMENT
SLIDE COVERING PART OF 236 ROADWAY NR MILE
MARKER 7.35.
&&The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 3:04 AM PST | Gale Warning | MTR | 23 hr | |
| Feb 2, 3:04 AM PST | Storm Warning | MTR | 5 hr | |
| Feb 2, 9:59 AM PST | Areal Flood Advisory | MTR | Monterey | 61 min |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.